Alert archive / Kentucky / Flash Flood Warnings in 2006
Flash Flood Warning 29, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 30, 2006, 12:10 PM EDT for Boyd County, Carter County, Greenup County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2006, 12:10 PM EDT (16:10 UTC)
- Expired
- Aug 30, 2006, 1:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Boyd County, KY, Carter County, KY, Greenup County, KY
The radar
The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 301612 FFWRLX KYC019-043-089-301700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1210 PM EDT WED AUG 30 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN GREENUP COUNTY IN KENTUCKY EASTERN CARTER COUNTY IN KENTUCKY BOYD COUNTY IN KENTUCKY * UNTIL 100 PM EDT * AT 1206 PM EDT...RADAR INDICATED RAINFALL OF OVER AN INCH AND A HALF PER HOUR. TOTALS OVER 3 INCHES HAVE BEEN REPORTED IN CARTER COUNTY IN THE PAST SEVERAL HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRINCESS... NAPLES...COALTON...ASHLAND AND CANNONSBURG EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3839 8295 3823 8286 3834 8262 3851 8269 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 11:11 AM EDT, 59 minutes earlier.
Area forecast discussion, Aug 30, 11:11 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1111 AM EDT WED AUG 30 2006 .SHORT TERM /REST OF TODAY/... KRLX 88-D CONTINUES DOWN...TECHS ON THE PROBLEM. BIGGEST CHG TO ZONES WAS TO BEEF UP POPS IN KY COUNTIES...ASSOCIATED WITH SLOW MOVING BOUNDARY AND WEAK SHRTWV ON WATER VAPOR...ALONG WITH SLIGHT QVEC CONV. DID INCLUDE HVY RAINFALL IN ZONES FOR THIS REGION...WITH BETTER RETURNS SHOWING UP ON KJKL RADAR. 3HR FFG 2 TO 2.5 IN...WITH RADAR ESTIMATES AROUND AN INCH AT MOST WITHIN THE PAST HOUR...BUT WILL CONTINUE TO MONITOR. SOME DRIER AIR ON KILN SOUNDING JUST BEHIND BOUNDARY SHOULD KEEP THE HEAVIER RAIN FROM MAKING MUCH PROGRESS INTO SE OHIO...BUT HAVE INCREASED POPS THERE AND NEAR HTS SLIGHTLY WITH LOCAL WRF RUN SHOWING POSSIBLE DEVELOPMENT THIS AFTERNOON. TOOK DOWN MAX T GRIDS A FEW DEGREES WITH LOW CLOUDS HANGING FOR MUCH OF THE DAY. ZONES WILL BE OUT IN A FEW. && .PREV DISCUSSION... /ISSUED 645 AM EDT WED AUG 30 2006/ AVIATION... WE ARE SLOWLY BEING SQUEEZED BY 2 SYSTEM...THE FIRST IS AN UPPER LOW CUTTING OFF AND SLIDING IN FORM THE SOUTHERN GREAT LAKES REGION. THE SECOND IS ERNESTO. AS A RESULT...CLOUDS WILL BE SLOWLY WRAPPING IN...WITH THE FEWEST CLOUDS RESIDING ACROSS SE OHIO AND OUR HTS AND PKB TAF SITES OF WESTERN WEST VIRGINIA TODAY. WEAK FRONT...SITUATED ACROSS SOUTHERN AND EASTERN WEST VIRGINIA...WILL ALSO ASSIST IN KEEPING CLOUDS ACROSS THE EASTERN SITES OF EKN AND PARTICULARLY BKW. HAVE SLOWED DOWN THE ONSET OF ANY PREDOMINATE PRECIPITATION ACROSS THE EASTERN LOCATIONS...THIS MORNING. VFR WILL BE COMMON ACROSS THE WESTERN AND CENTRAL SITES...WITH MVFR COMMON FOR BOTH EKN AND BKW THROUGHOUT MUCH OF THE NEXT 24 HOURS...AND IN PARTICULAR OVERNIGHT TONIGHT AS MORE MOISTURE ROTATES IN FROM THE EAST. PREV DISCUSSION... /ISSUED 442 AM EDT WED AUG 30 2006/ SHORT TERM /REST OF TODAY THROUGH WEDNESDAY NIGHT/... DIFFICULT TO FIND THE FRONT OVER OUR AREA THIS MORNING...BASED ON THE LOCAL SFC OBS...BUT CAN SEE THE DIFFERENCE IN TEMPS AND DEW POINT TEMPS FROM CENTRAL OHIO (LOW 60S) TO WESTERN WV (70). FRONT WILL SLOWLY SLIDE SE TODAY...WITH THE BULK OF THE MOISTURE RIDING UP ALONG THIS FEATURE...AS SEEN ON THE CURRENT WV SAT IMG...TOWARDS THE EXTREME EASTERN AREAS OF OUR CWA. HAVE GONE WITH THE WARMEST OF THE MODEL GUIDANCE TODAY FOR TEMPS...TOWARDS THE FWC NUMBERS...ESPECIALLY ACROSS SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...AND THE WESTERN THIRD OF WEST VIRGINIA. PLENTY OF CLOUDS SHOULD DOMINATE THE SKY EAST OF THIS AREA. MODELS HAVE BEEN OVERDOING THE PRECIP THROUGH THE EARLY MORNING HOURS...SO WILL CONTINUE THIS TREND OF LESSENING AMOUNTS THROUGH THE REST OF THE MORNING HOURS. STILL...THEY ARE CONSISTENT IN ENHANCING PRECIP ALONG THE EASTERN MOUNTAINS TOWARDS THE AFTERNOON HOURS. THE MAIN CHANGES TO THIS PORTION OF THE FORECAST WAS TO THE OVERNIGHT PERIOD TONIGHT...WITH A TIGHTENING PRESSURE GRADIENT...HAVE INCREASED WINDS TO A STEADY 5KTS OR MORE OVER MOST OF THE OVERNIGHT HOUR...PARTICULARLY ACROSS NORTHERN AND EASTERN WEST VIRGINIA. HAVE ALSO INCREASED CLOUD COVER AS CLOUDS THICKEN AND PUSH ON EASTWARD LATE TONIGHT INTO THURSDAY. LONG TERM /THURSDAY THROUGH TUESDAY/... FOR THURSDAY...WRF MODEL DEVELOP TWO H5 LOW CENTERS...ONE NEAR THE TRIPLE POINT OF WV...OH AND KY...AND THE SECOND NEAR THE IL AND MO BORDER. IN OTHER HAND...AT 12Z GFS HAS A BROAD LOW PRESSURE FROM SOUTHERN IL...EXTENDING SOUTH INTO MS THAT DISSIPATES WITHIN A BROADER CIRCULATION AND DEVELOP ANOTHER LOW SIMILAR TO THE WRF OVER THE OH VALLEY. BOTH MODELS HAVE MID LEVEL SEVERAL VORT MAXES ROTATING EAST THRU THE AREA. ALL THESE FEATURES SEEMS TO DRIFT EAST AS ERNESTOS CIRCULATION MOVE NORTH SOMEWHERE ALONG THE EASTERN SEABOARD. BOTH MODELS BRING AREAS OF QPF FOCUSING OVER THE NORTHEAST MOUNTAINS AND NORTHERN WEST VIRGINIA. VERY WEAK THERMODYNAMIC PARAMETERS THU THRU SAT. HOWEVER... SIGNIFICANT 0-3KM HELICITY MOVES OVER THE NORTHEAST MOUNTAINS AND NORTHERN SECTIONS OF WEST VIRGINIA...COUPLED WITH STRONG BL CONVERGENCE UNDER PW LESS THAN 2 INCHES. ALSO MODELS SHOWING DESCENT MID LEVEL RISING MOTION ACROSS THE NORTHERN HALF OF OUR CWA AND STRONG 850MB WINDS. THE COMBINATION OF THESE PARAMETERS SUGGEST POSSIBLE CONVECTION DEVELOPMENT THERE ON FRI. INTRODUCE GUSTY WINDS TO 16 TO 22 KNOTS ACROSS THE NORTHEAST MOUNTAINS AND NORTHERN SECTIONS OF WEST VIRGINIA AND SOUTHEAST OH. ALSO ADJUSTED POPS TO DISTINGUISH FROM HIGH POPS ACROSS NORTHERN MOUNTAINS AND NORTHERN SECTIONS AND LOWER POPS ACROSS THE SOUTHEAST PORTION OF THE CWA. THE ONLY CHANGE ON TEMPS WAS AT BKW WHERE WARM UP FEW DEGREES. NO CHANGES WERE MADE. KEPT PREVIOUS FORECAST FROM LATE SAT ON AS IT LOOKS REASONABLE GIVEN THE UNCERTAINTIES OF ERNESTOS FORECAST TRACK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KM
Hazardous weather outlook, Aug 30, 3:35 AM EDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 335 AM EDT WED AUG 30 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-310745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 335 AM EDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:12 PM EDT | Severe Thunderstorm Warning | RLX | Boyd | 33 min |
| Aug 30, 1:03 PM EDT | Flash Flood Warning | RLX | Boyd, Carter, Greenup | 87 min |
| Aug 30, 2:22 PM EDT | Flash Flood Watch | RLX | Boyd, Carter, Greenup, Lawrence | 5 hr |
Nearby
Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.